Format

Send to

Choose Destination
Australas Radiol. 1996 May;40(2):172-4.

Peliosis hepatis associated with oral contraceptive use.

Author information

1
Mackay Medical Imaging, Mater Misericordiae Hospital, Queensland, Australia.

Abstract

A 35 year old woman with right upper quadrant abdominal pain was found to have peliosis hepatis. This was attributed to oral contraceptive use and 6 month follow up after cessation of oral contraceptives showed these lesions to have reduced in extent.

PIP:

Peliosis hepatis is an uncommon entity characterized by multiple oval and irregularly shaped blood-filled cystic cavities in the liver parenchyma. The spaces are lined by either hepatocytes or endothelial cells. They communicate with the sinusoids, many of which are dilated. The condition has been associated with cirrhosis, malignancy, infection with tuberculosis and HIV, and medication such as anabolic or androgenic steroids. The etiology is uncertain, but toxic injury to the sinusoidal wall is postulated. The condition may present with hepatomegaly, cirrhosis and portal hypertension, hepatic failure, or shock from hepatic or splenic rupture. The authors report the case of a patient who developed peliosis hepatis while taking oral contraceptives. Abdominal ultrasound performed upon the 35-year-old woman presenting with right upper quadrant abdominal pain identified multiple, well-circumscribed liver lesions of varying size and echogenicity. No blood flow was detected on color duplex ultrasound and the rest of the abdominal examination was normal. Her condition was attributed to oral contraceptive use. Such use was therefore discontinued, and 6 months later the lesions were found to have reduced in size. The patient's pain had reduced considerably and she was clinically well. Follow-up is mandatory in such cases following diagnosis and treatment.

PMID:
8687355
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center